Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Liver damage due to alcohol and TB medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2236 Questions
User :   I have latent TB and taking INH as treatment. It says to avoid alcohol which I have been doing. I started in July and finish at the end of March. I just turned 21 and have been drinking occasionally for the past 12 days. Is there really any harm in drinking occasionally as long as I am still taking the medication?
Doctor :   Hi
Doctor :   let me read your query
Doctor :   usually INH can cause hepatic damage over some time
Doctor :   this is called as hepatitis
User :   what about liver disease?
Doctor :   taking alcohol along with INH can increase the chances of liver damage
Doctor :   hepatitis is a form of liver disease
User :   my doctor tested my liver before treatment, in october and in july
User :   but they are not testing it anymore, i am just supposed to finish the INH at the end of march and then everything is done
Doctor :   yes that is done as a protocol, to know the baseline before initiating the treatment
Doctor :   initially you will be on a larger dosage of INH
User :   so can i still drink on occasion for this last month and a half?
Doctor :   HENCE they do check it more frequently
User :   ok
Doctor :   but once they know that your body has accepted the medication, and the risk of hepatitis, is low , hence they check it less often
User :   so i know the doctors say to avoid alcohol, but is there a large chance I will have big liver problems?
Doctor :   all this is based on clinical decision making
Doctor :   no
Doctor :   the chances of having liver damage , for a single episode of alcohol intake is very less
User :   what about once or twice a week?
Doctor :   also drinking moderately for once or twice a week is also fine
Doctor :   each time, you should not exceed 1 or 2 drinks
Doctor :   but you should refrain from binge drinking
User :   ok
User :   and what about stopping the treatment a week early? i have spring break the week before i finish treatment
User :   or should i just finish it off and drink moderately
User :   over break
Doctor :   you should consider to finish the treatment at any cost
Doctor :   this is in order to prevent reactivation of the condition
Doctor :   you can finish the course and then , drink moderately
User :   so alcohol does not cause the INH to be less effective correct? it adds extra stress to the liver?
Doctor :   no
Doctor :   intake of alcohol cannot affect the efficasy of INH
Doctor :   BUT it does cause more work on the liver
User :   and i wont have any signs of liver damage until i have blood in my urine, etc?
Doctor :   the signs of liver damage include RUQ pain, jaundice, loss of appetite, nausea, vomiting, etc
Doctor :   there is no blood in the urine
Doctor :   presence of these signs indicate that the liver is being affected
User :   ok i understand
Doctor :   Is there anything else i can help you with
User :   nope that covered it!
User :   thank you so much!
Doctor :   you are most welcome
Doctor :   thanks for consulting me here
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor